Notice: Users may be experiencing issues with displaying some pages on stanfordhealthcare.org. We are working closely with our technical teams to resolve the issue as quickly as possible. Thank you for your patience.
Neuropathy, also called peripheral neuropathy, occurs when nerve cells regulating movement and bodily sensations stop functioning properly. It typically affects nerves in the hands and feet, but other nerves are occasionally involved. Neuropathy can develop as a side effect of chemotherapy and other medical treatment for cancer, including for brain and spinal tumors.
People with neuropathy may lose some sense of touch in their fingertips. Their fingers or toes may go numb or tingle, a feeling sometimes described as “pins and needles.” These sensations may also occur in the throat or other areas of the body.
Although some signs of neuropathy may appear suddenly, changes in sensation usually build gradually and may worsen with repeated doses of chemotherapy.
Neuropathy is usually the most severe right after undergoing chemotherapy, with a tendency to lessen before the next dose. Symptoms usually peak about 3 to 5 months after the last treatment.
If neuropathy does settle down after its peak, it is a gradual process that typically lasts several months. While the abnormal sensations may disappear completely, they may also only partially ease up. In some cases, neuropathy is irreversible and never diminishes in intensity. Your doctor will work with you to manage symptoms as long as they are present.